Hi - for the second time but with new info.

Discussion in 'General Parenting' started by Merfille, Jul 28, 2007.

  1. Merfille

    Merfille New Member

    Good morning.

    I posted a hello last week, but other than replying to that, have been kind of in a whirlwind. I think I am more in a "taking" state right now with this forum than a "giving" one right now - everything is so new and we are trying to catch up quickly with all the information we are getting.

    I had posted that our daughter's pediatrician gave her Vyvanse last week for ADHD but that we were holding off until we went to the psychiatrist on Thursday (as in two days ago), until we gave it to her. It was tempting, but the thought was there that BD (or is it called BiPolar (BP) here? bear with me, we will catch on to this quickly LOL) was a possibility due to some extremes and to family history.

    So, we went to the psychiatrist, and it was a very colorful appointment. Our daughter did not stay still or quiet (lacks a volume button) the entire time there. ADHD - an obvious diagnosis, but BD was a very, very probable one. Possibly a combination of the two. He said the behaviors put her at 1 out of a 100 children who come through the office. She was in full color, that is for sure.

    BD medications (Abilify 2mg) started the next day, so today puts us at day 2 on them. I woke her up to take it yesterday, thinking if she was half asleep, she would swallow the pill (never had to do that - tried once with a certain vitamin but quickly went back to chewables). She did ok swallowing the pill being half asleep. :smile: About 3 1/2 hours later she woke, threw up (very clear in color), and was sleepy much of the day. We cuddled up for a 2 hour nap in the afternoon. I have to say, it was a much more calm day than usual for us...kind of a break, but that might be awful to say considering it was day one of a BD medication and obviously she was having the initial side effect of being tired and kind of groggy. Psychiatrist told us to expect this for at least a couple of days. I'm logging every little thing ("my tummy hurts" or what she eats, times to bed/sleep, etc.).

    We went to the book store last night and got whatever they had in stock. I know the recommendation was made in response to my intro last week to get the Explosive Child and we are waiting for that at the library though may buy it, too. One we got is Parenting a Bipolar Child and I attacked it last night with a highlighter. So many things click and make sense reading this book (probably would with any of the BD books we bought). We are quickly understanding and recognizing some of the behaviors that have been present, especially with the breakdowns and descriptions of various cognitive, physical or emotional symptoms.

    We are going back to the psychiatrist in two weeks, as well as going to therapy on a regular basis (trying to figure out who exactly right now for the therapy...does insurance ever cover LCSWs??).

    Who here has experience with Abilify and young children? I've been researching it and like any medication, it seems to work or affect in so many ways depending on the person.

    We are trying to keep a good sense of humor with all of this...we have fantastic friends and support for our entire family and we know that is a blessing not only for our child, but for us, too. At the same time, I would like to extend that support network to people who are dealing with this time of thing more specifically (meaning a forum like this one) because I think some things, especially when it concerns medications, are best understood by those who have been there.

    Thank you for reading this, and we appreciate any and all info or experiences about Abilify or anything else you can share.

    Oh, and after 7 hours of sleep, she is just NOT going back to sleep...her usual is at least 9-10 hours, sometimes 12 lately with us dragging her out of bed. I think I've read some things about lack of sleep with medications like this? Maybe we can shift her to bedtime or middle of night for taking it. I'll see how today goes!
     
  2. smallworld

    smallworld Moderator

    The atypical antipsychotics like Abilify frequently cause sedation -- and sometimes the child adjusts after a few days to a week -- so it may be preferable giving it in the late afternoon or early evening. My youngest takes Zyprexa (another atypical antipsychotic), and we give it at 5 pm (she sleeps very well at night and wakes up calm). You might want to check with the psychiatrist.

    Good luck. It sounds as if you're making a lot of progress.
     
  3. Marguerite

    Marguerite Active Member

    Hi, welcome back.

    You said, "I think I am more in a "taking" state right now with this forum than a "giving" one right now..."

    Hey, don't worry. It's the way it all works. We don't meticulously analyse who gets so much help, and who does this much in helping others - it all balances out for us all. Dump on us when you need to, ask for help when you need to and as you learn and get ideas, share them when you feel it's right.

    It's all any of us can do.

    Marg
     
  4. Hound dog

    Hound dog Nana's are Beautiful

    Nichole takes her abilify in the evenings a few hours before bed due to the sleepiness effect. I doubt she'd be able to stay awake at all during the day if she took it in the mornings per psychiatrists instructions.

    hugs
     
  5. nvts

    nvts Active Member

    Hi! We do the "alien slime swallow" for pills. Get a pudding cup, a yogurt, applesauce, etc., put the pill on top of a spoonful of it and swallow. difficult child 1 is on Concerta and although it's recommended that it be taken on an empty stomach (no breakfast until 1/2 hour has passed, this didn't cause any interruptions with the effectiveness with the pill. It makes it easier and coats the stomach as well.

    Welcome!

    Beth
     
  6. gcvmom

    gcvmom Here we go again!

    I always gave Risperdal or Abilify at bedtime. difficult child 2 was not as groggy and was a little more clear-headed on Abilify in the mornings compared to Risperdal. Might want to give it with food to help with the stomach upset.

    NVTS' advice on the "alien slime swallow" is great -- when my difficult children were smaller, we used applesauce to help the medications go down :smile:
     
  7. DDD

    DDD Well-Known Member

    Once again...there is a huge difference between kids. My difficult child
    takes two risperdal and two Concerta in the morning. Believe me
    he is never groggy! He also takes one risperdal at bedtime and
    it has no impact on bedtime. Weird! DDD
     
  8. Liahona

    Liahona Active Member

    To teach difficult child 1 to take pills we got the pill cases from a health food store and put colored flavored sugar in them. (Like the kind you get in candy.) He could then take them apart and put them on his tongue. Then he'd swallow one, or if it didn't go down it wasn't a big deal. We'd just try again telling him to put his chin down. Eventually he got to where he could swallow 4 at a time and was showing off to anyone who would watch. We still have the pill cases and put the Risperdal in them because he doesn't like the taste of the pills.
     
  9. Merfille

    Merfille New Member

    We are on day 5 now of Abilify and I think all initial side effects (most significant is the sleeping and sleepiness) are gone. She slept 10 hours last night (perfect for her). Whew, onething down for at least today!

    Thank you for your kind words, and suggestions. The stomach upset is gone, too - I gave her pepto on days 1, 2 & 3 but not yesterday or today.

    Thanks, again!
     
  10. busywend

    busywend Well-Known Member Staff Member

    :bravo:

    Progress! Finger crossed it helps!
     
  11. WhymeMom?

    WhymeMom? No real answers to life..

    glad you found the right mix, hope it continues, but don't be surprised if you need to tweak as she continues to grow...
     
Loading...